From Knothe's transport to Brenier's map and a continuation method for optimal transport

G. Carlier, Alfred Galichon, F. Santambrogio

    Research output: Contribution to journalArticle

    Abstract

    A simple procedure to map two probability measures in ℝd is the so-called Knothe- Rosenblatt rearrangement, which consists of rearranging monotonically the marginal distributions of the last coordinate, and then the conditional distributions, iteratively. We show that this mapping is the limit of solutions to a class of Monge-Kantorovich mass transportation problems with quadratic costs, with the weights of the coordinates asymptotically dominating one another. This enables us to design a continuation method for numerically solving the optimal transport problem.

    Original languageEnglish (US)
    Pages (from-to)2554-2576
    Number of pages23
    JournalSIAM Journal on Mathematical Analysis
    Volume41
    Issue number6
    DOIs
    StatePublished - 2009

    Fingerprint

    Mass transportation
    Optimal Transport
    Continuation Method
    Transportation Problem
    Marginal Distribution
    Conditional Distribution
    Rearrangement
    Probability Measure
    Costs

    Keywords

    • Continuation methods
    • Knothe-Rosenblatt transport
    • Optimal transport
    • Rearrangement of vector-valued maps

    ASJC Scopus subject areas

    • Analysis
    • Applied Mathematics
    • Computational Mathematics

    Cite this

    From Knothe's transport to Brenier's map and a continuation method for optimal transport. / Carlier, G.; Galichon, Alfred; Santambrogio, F.

    In: SIAM Journal on Mathematical Analysis, Vol. 41, No. 6, 2009, p. 2554-2576.

    Research output: Contribution to journalArticle

    Carlier, G. ; Galichon, Alfred ; Santambrogio, F. / From Knothe's transport to Brenier's map and a continuation method for optimal transport. In: SIAM Journal on Mathematical Analysis. 2009 ; Vol. 41, No. 6. pp. 2554-2576.
    @article{075d48105b7446fabad956c7d963226a,
    title = "From Knothe's transport to Brenier's map and a continuation method for optimal transport",
    abstract = "A simple procedure to map two probability measures in ℝd is the so-called Knothe- Rosenblatt rearrangement, which consists of rearranging monotonically the marginal distributions of the last coordinate, and then the conditional distributions, iteratively. We show that this mapping is the limit of solutions to a class of Monge-Kantorovich mass transportation problems with quadratic costs, with the weights of the coordinates asymptotically dominating one another. This enables us to design a continuation method for numerically solving the optimal transport problem.",
    keywords = "Continuation methods, Knothe-Rosenblatt transport, Optimal transport, Rearrangement of vector-valued maps",
    author = "G. Carlier and Alfred Galichon and F. Santambrogio",
    year = "2009",
    doi = "10.1137/080740647",
    language = "English (US)",
    volume = "41",
    pages = "2554--2576",
    journal = "SIAM Journal on Mathematical Analysis",
    issn = "0036-1410",
    publisher = "Society for Industrial and Applied Mathematics Publications",
    number = "6",

    }

    TY - JOUR

    T1 - From Knothe's transport to Brenier's map and a continuation method for optimal transport

    AU - Carlier, G.

    AU - Galichon, Alfred

    AU - Santambrogio, F.

    PY - 2009

    Y1 - 2009

    N2 - A simple procedure to map two probability measures in ℝd is the so-called Knothe- Rosenblatt rearrangement, which consists of rearranging monotonically the marginal distributions of the last coordinate, and then the conditional distributions, iteratively. We show that this mapping is the limit of solutions to a class of Monge-Kantorovich mass transportation problems with quadratic costs, with the weights of the coordinates asymptotically dominating one another. This enables us to design a continuation method for numerically solving the optimal transport problem.

    AB - A simple procedure to map two probability measures in ℝd is the so-called Knothe- Rosenblatt rearrangement, which consists of rearranging monotonically the marginal distributions of the last coordinate, and then the conditional distributions, iteratively. We show that this mapping is the limit of solutions to a class of Monge-Kantorovich mass transportation problems with quadratic costs, with the weights of the coordinates asymptotically dominating one another. This enables us to design a continuation method for numerically solving the optimal transport problem.

    KW - Continuation methods

    KW - Knothe-Rosenblatt transport

    KW - Optimal transport

    KW - Rearrangement of vector-valued maps

    UR - http://www.scopus.com/inward/record.url?scp=77950854895&partnerID=8YFLogxK

    UR - http://www.scopus.com/inward/citedby.url?scp=77950854895&partnerID=8YFLogxK

    U2 - 10.1137/080740647

    DO - 10.1137/080740647

    M3 - Article

    VL - 41

    SP - 2554

    EP - 2576

    JO - SIAM Journal on Mathematical Analysis

    JF - SIAM Journal on Mathematical Analysis

    SN - 0036-1410

    IS - 6

    ER -